Alert archive / Michigan / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 6, NWS Gaylord, MI

June 14, 2009Chippewa County, Mackinac County, Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at Jun 14, 2009, 2:08 PM EDT for Chippewa County, Mackinac County, Michigan. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 14, 2009, 2:08 PM EDT (18:08 UTC)
Expired
Jun 14, 2009, 3:15 PM EDT
In force
67 min
Issued by
NWS Gaylord, MI
Area
Storm-based polygon

Counties Chippewa County, MI, Mackinac County, MI

The radar

The NCL Michigan radar (KAPX), 135 km from the middle of the area, began a volume at 18:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Alpena, MI (KAPX), launched 12:00Z, 6.1 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 12:00Z on 2009-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 12:00Z on 2009-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 103 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-124 J/kg
Mixed-layer LCL
1349 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
103 m²/s²
0-3 km storm-relative helicity
128 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KAPX 141808
SVRAPX
MIC033-097-141915-
/O.NEW.KAPX.SV.W.0006.090614T1808Z-090614T1915Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
208 PM EDT SUN JUN 14 2009

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHIPPEWA COUNTY IN EASTERN UPPER MICHIGAN...
  MACKINAC COUNTY IN EASTERN UPPER MICHIGAN...

* UNTIL 315 PM EDT

* AT 207 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
  RACO...OR 23 MILES SOUTHWEST OF SAULT SAINT MARIE...MOVING
  SOUTHEAST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RUDYARD...
  KINROSS...
  PICKFORD...
  MUNUSCONG...
  KELDEN...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. REMAIN
INDOORS AWAY FROM WINDOWS UNTIL THIS STORM HAS PASSED. IF CAUGHT
OUTDOORS...STAY AWAY FROM TALL OBJECTS AND MOVE TO A PLACE OF
SHELTER.

&&

LAT...LON 4625 8418 4597 8448 4598 8450 4595 8452
      4598 8455 4602 8455 4602 8461 4629 8498
      4642 8482
TIME...MOT...LOC 1808Z 306DEG 14KT 4631 8478

$$
4 follow-up statements
000 
WWUS34 KAPX 141830
SVSAPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
230 PM EDT SUN JUN 14 2009

MIC033-097-141915-
/O.CON.KAPX.SV.W.0006.000000T0000Z-090614T1915Z/
CHIPPEWA MI-MACKINAC MI-
230 PM EDT SUN JUN 14 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM EDT
FOR MACKINAC AND CHIPPEWA COUNTIES...

AT 229 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED
NEAR RUDYARD...OR 24 MILES SOUTHWEST OF SAULT SAINT MARIE...MOVING
SOUTHEAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RUDYARD...
  KINROSS...
  KINCHELOE...
  KELDEN...
  PICKFORD...
  MUNUSCONG...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. REMAIN
INDOORS AWAY FROM WINDOWS UNTIL THIS STORM HAS PASSED. IF CAUGHT
OUTDOORS...STAY AWAY FROM TALL OBJECTS AND MOVE TO A PLACE OF
SHELTER.

&&

LAT...LON 4621 8486 4638 8466 4625 8418 4597 8448
      4598 8450 4595 8452 4598 8455 4602 8455
      4602 8461 4614 8477
TIME...MOT...LOC 1830Z 316DEG 18KT 4622 8468

$$
000 
WWUS34 KAPX 141852
SVSAPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
252 PM EDT SUN JUN 14 2009

MIC033-097-141915-
/O.CON.KAPX.SV.W.0006.000000T0000Z-090614T1915Z/
CHIPPEWA MI-MACKINAC MI-
252 PM EDT SUN JUN 14 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM EDT 
FOR MACKINAC AND CHIPPEWA COUNTIES...

AT 248 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL. THIS STORM WAS LOCATED NEAR RUDYARD...OR 22 MILES NORTH OF ST.
IGNACE...MOVING SOUTHEAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  PICKFORD...
  KELDEN...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
MOVE INDOORS IMMEDIATELY IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 4620 8484 4629 8471 4621 8422 4597 8448
      4598 8450 4595 8452 4598 8455 4602 8455
      4602 8461 4614 8477
TIME...MOT...LOC 1852Z 316DEG 18KT 4617 8464

$$



JZ
000 
WWUS34 KAPX 141903
SVSAPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
303 PM EDT SUN JUN 14 2009

MIC033-097-141915-
/O.CON.KAPX.SV.W.0006.000000T0000Z-090614T1915Z/
CHIPPEWA MI-MACKINAC MI-
303 PM EDT SUN JUN 14 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM EDT 
FOR MACKINAC AND CHIPPEWA COUNTIES...

AT 300 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE 
HAIL. THIS STORM WAS LOCATED 18 MILES NORTH OF ST. IGNACE...MOVING 
SOUTHEAST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL AREAS NORTHWEST AND NORTH OF ST MARTIN BAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. REMAIN
INDOORS AWAY FROM WINDOWS UNTIL THIS STORM HAS PASSED. IF CAUGHT
OUTDOORS...STAY AWAY FROM TALL OBJECTS AND MOVE TO A PLACE OF
SHELTER.

&&

LAT...LON 4620 8484 4622 8469 4619 8447 4597 8448
      4598 8450 4595 8452 4598 8455 4602 8455
      4602 8461 4614 8477
TIME...MOT...LOC 1902Z 342DEG 15KT 4612 8467

$$



JZ
000 
WWUS34 KAPX 141916
SVSAPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
316 PM EDT SUN JUN 14 2009

MIC033-097-141926-
/O.EXP.KAPX.SV.W.0006.000000T0000Z-090614T1915Z/
CHIPPEWA MI-MACKINAC MI-
316 PM EDT SUN JUN 14 2009

...THE SEVERE THUNDERSTORM WARNING FOR MACKINAC AND CHIPPEWA 
COUNTIES HAS EXPIRED...

AT 316 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE STORM WHICH PROMPTED THE SEVERE THUNDERSTORM WARNING HAD 
WEAKENED SOMEWHAT. THE WARNING HAS THEREFORE BEEN ALLOWED TO EXPIRE.

HOWEVER...A STRONG THUNDERSTORM CONTINUED 5 MILES NORTHWEST OF ST 
MARTIN BAY...MOVING SOUTHEAST AT 15 MPH. THIS STORM WILL PRODUCE 
SMALL HAIL AND VERY HEAVY RAIN. STAY TUNED TO NOAA WEATHER RADIO OR 
YOUR LOCAL MEDIA FOR ANY ADDITIONAL WARNINGS.

LAT...LON 4620 8484 4622 8469 4619 8447 4597 8448
      4598 8450 4595 8452 4598 8455 4602 8455
      4602 8461 4614 8477
TIME...MOT...LOC 1903Z 342DEG 15KT 4612 8467

$$



JZ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 1:00 PM EDT, 1 hour 8 minutes earlier.

Area forecast discussion, Jun 14, 1:00 PM EDT, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
100 PM EDT SUN JUN 14 2009

.SYNOPSIS.../ISSUED AT 415 AM/

A WEAK FRONT WILL PASS THROUGH THE REGION TODAY...PROVIDING
SCATTERED SHOWERS AND THUNDERSTORMS IN SOME AREAS...MAINLY THIS
AFTERNOON. BEHIND THE FRONT...HIGH PRESSURE WILL BUILD INTO THE UPPER
GREAT LAKES. THIS WILL RESULT IN CLEARING SKIES TONIGHT...AND SUNNY
SKIES MONDAY ALONG WITH SEASONABLE TEMPERATURES.

SMITH

&&

.SHORT TERM.../ISSUED AT 1030 AM/...THIS AFTERNOON

WEAK COLD FRONT IS MOVING INTO THE STRAITS AREA ATTM...WITH THE 500
MB TROUGH CLOSE IN TOW. SOME SPOTTY SHOWER ACTIVITY CONTINUES TO
IMPACT PORTIONS OF OUR CWA LATE THIS MORNING...MAINLY ACROSS NRN LWR
MICHIGAN ALONG AND SOUTH OF M-32. COLD FRONT WILL SLOWLY SAG THRU
OUR CWA DURING THE AFTERNOON AND EARLY EVENING. FROPA/WEAK LOW LEVEL
CONVERGENCE COMBINED WITH SOME UPPER SUPPORT VIA THE LAST IN A LONG
LINE OF SHORT WAVES...WEAK 850 MB THETA E RIDGING...DAYTIME
HEATING/DIURNAL INSTABILITY AND LAKE BREEZE CONVERGENCE IN ERN UPR
AND NE LWR MICHIGAN...EXPECT SPOTTY MORNING SHOWERS WILL BLOOM INTO
SCT AFTERNOON/EARLY EVENING SHOWERS AND THUNDERSTORMS. MLCAPE WILL
LIKELY STAY BELOW 1000 J/KG...WITH 700-500 MB LAPSE RATES IN THE
NEIGHBORHOOD OF 6.5 C. INSTABILITY WILL BE MARGINAL...AS WILL
MOISTURE WITH SURFACE DWPTS HOLDING MAINLY IN THE UPPER 40S AND
LOWER 50S ALL DAY. THERE IS SOME WEAK 850-500 MB SHEAR...BUT WITH
MARGINAL MOISTURE AND INSTABILITY...DO NOT EXPECT SEVERE STORMS AT
THIS POINT.

&&

.LONG TERM.../ISSUED AT 415 AM/...TONIGHT AND BEYOND

TONIGHT...PER COORDINATION WITH DTX...WILL INCLUDE A SLIGHT RISK
FOR SHOWERS/THUNDERSTORMS S OF APN/HTL EARLY THIS EVENING. MODEL
SUGGESTIONS OF THIS SEEM REASONABLE GIVEN POSITION OF FRONT AT
00Z. ANY CONVECTION EARLY TONIGHT SHOULD DIMINISH QUICKLY HOWEVER.
SKIES WILL THEN CLEAR AS HIGH PRESSURE BUILDS ACROSS THE U.P..
WITH SCATTERED RAINFALL EXPECTED ACROSS NE LOWER...AND A
COOL/UPSLOPE NE FLOW...WILL INCLUDE PATCHY FOG IN FORECAST
OVERNIGHT. UNDER MOSTLY CLEAR SKIES...LOWS WILL DROP INTO THE 40S.

MONDAY THROUGH TUESDAY...GREAT WEATHER EXPECTED. HIGH PRESSURE
WILL DRIFT FROM THE UPPER GREAT LAKES EARLY MONDAY...TO NEW
ENGLAND BY EARLY TUESDAY. UPPER RIDGE TO THE W OF MICHIGAN SHOULD
PROTECT REGION FROM ANY RETURN FLOW WAA CLOUDS...UNTIL PERHAPS
LATER IN THE DAY TUESDAY. UNDER MOSTLY SUNNY SKIES...HIGHS WILL
RISE WELL INTO THE 70S BOTH MONDAY AND TUESDAY. SOME LOCALES OVER
NW LOWER MAY MAKE A RUN AT 80 TUESDAY AFTERNOON.

WEDNESDAY...WITH PASSAGE OF UPPER RIDGE AXIS TUESDAY NIGHT AND
INCREASING SOUTHERLY INFLOW...EXPECT CHANCES OF SHOWERS/STORMS TO
INCREASE BY WEDNESDAY MORNING OVER SW AREAS. WITH WAA...TROUGHING
ALOFT...AND 850 MB DEW POINTS APPROACHING +8C...THE CHANCE OF
SHOWERS/STORMS IN FORECAST FOR WEDNESDAY STILL SEEMS REASONABLE.

NO CHANGES MADE TO FORECAST BEYOND WEDNESDAY.

SMITH

&&

.MARINE.../ISSUED AT 415 AM/

WINDS WILL REMAIN LIGHT TODAY...IN SPITE OF A WEAK FRONT PASSING
THROUGH THE REGION. ONSHORE LAKE BREEZES ARE EXPECTED IN MOST
COASTAL AREAS. WINDS/WAVES WILL REMAIN BELOW SMALL CRAFT ADVISORY
THRESHOLDS THROUGH MONDAY.

SMITH

&&

.AVIATION.../ISSUED AT 100 PM/...VALID FOR 18Z TAFS

EVEN THOUGH A WEAK FRONT WILL MOVE ACROSS THE AREA THIS AFTERNOON...
VFR CONDITIONS WILL GENERALLY PREVAIL. SCATTERED SHOWERS AND
THUNDERSTORMS WILL DEVELOP THIS AFTERNOON...MAINLY EAST OF I-75.
HOWEVER...CIGS WILL REMAIN ABOVE 5 KFT. LAKE BREEZES WILL CONTINUE
TO DEVELOP FOR THE AFTERNOON AND EARLY EVENING...WITH LIGHT AND
VARIABLE WINDS EXPECTED TONIGHT.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...NONE.
LH...NONE.
LS...NONE.

&&
Hazardous weather outlook, Jun 14, 5:15 AM EDT, 8 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
515 AM EDT SUN JUN 14 2009

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-
041-042-151000-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT-
MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
515 AM EDT SUN JUN 14 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN...
EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE
MICHIGAN...LAKE HURON AND LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL IMPACT PARTS OF NORTHERN LOWER AND
EASTERN UPPER MICHIGAN THIS AFTERNOON. SEVERE WEATHER IS NOT
EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE OUTLOOK AREA EACH DAY
WEDNESDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

SMITH

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 3:48 PM EDTSpecial Marine WarningAPX25 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.